E-cigarette users warned to stop vaping after five deaths from mystery lung disease
Health officials in the US have urged people to stop vaping after a fifth person died from lung disease.
Some 450 people have also fallen ill with serious breathing problems as concerns grow about the safety of e-cigarettes.
The latest death was a 55-year-old man in California who had underlying health conditions.
The first death happened in July in Oregon and since then people have also died in Illinois, Indiana and Minnesota.
The US Centers for Disease Control and Prevention (CDC) has now advised people not to vape until they know what is causing the lung conditions.
Dr Dana Meaney-Delman said: While the investigation is ongoing, CDC has advised that individuals consider not using e-cigarettes – because, as of now, this is the primary means of preventing this severe lung disease.
All the 450 teenagers and adults who contracted respiratory illnesses said they had been vaping.
Most had vaped with THC, the main psychoactive compound in cannabis.
However some had used a mixture of THC and nicotine and a smaller number had used just nicotine alone, Dr Meaney-Delman said.
So far, no specific devices or chemicals have been linked to the outbreak but experts are focusing on black market products containing vitamin E oil.
There is a large black market for THC-containing vape cartridges and users in online communities have been warned of the dangers of unregulated products.
The American Vaping Association has blamed the illnesses on illegal vape pens containing THC.
New Yorks health department said lab tests showed very high levels of vitamin E oil in cannabis cartridges used by all 34 people, who had fallen ill in the state after vaping.
A spokesperson for the department added: As a result, vitamin E acetate is now a key focus of the departments investigation of potential causes of vaping-associated pulmonary illnesses.
Vitamin E acetate is a commonly available nutritional supplement taken orally or applied to the skin.
Dr Len Horovitz, a pulmonologist at New Yorks Lenox Hill Hospital, added: But youre not supposed to heat it and inhale it, because its an oil.
And the lung does not want hot oil, the lung reacts to hot oil.
People falling ill are suffering symptoms including chest pain, shortness of breath and vomiting.
Many have ended up on ventilators and a number have had to be placed in medically-induced comas.
Simah Herman, 18, shared photos of herself in hospital after she suffered lung failure from vaping.
The California resident said: Whether its nicotine or weed vaping can be fatal. I was lucky.
The doctors didnt think I was going to make it but with prayers from family and friends I pulled through after almost a week on a ventilator.
The parents of Kevin Boclair, a 19-year-old from Philadelphia, told local news CBS 3 Philly their son had been placed in a medically induced coma three weeks ago and may require a lung transplant if he recovers.
His mother Deborah said: I even know, as a nurse, he could die.
So we are hoping it gets better, and I just want his friends to know and all these kids out there – I could tell the parents, “tell your kids dont do this.”
Maddie Nelson, 18 from Utah, was also left in a coma after vaping every day for three years.
She released a picture of herself from her hospital bed, saying: I am sharing my story so you all are aware that there is something crazy in these pens that is not safe and almost cost me my life.
I used to just tell myself it wont happen to me, but it can and will happen to you too…take my advice, dont smoke, dont vape. #vape #stopthevape.